Alert archive / South Dakota / River Flood Warnings in 2009
River Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this river flood warning at Mar 17, 2009, 10:00 AM CDT for Codington County, South Dakota. It was in force for 47 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2009, 10:00 AM CDT (15:00 UTC)
- Expired
- Mar 19, 2009, 9:17 AM CDT
- In force
- 47 hr
- Issued by
- NWS Aberdeen, SD
- Flood severity
- Minor
County Codington County, SD
The radar
The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Watertown Sioux Conifer Road (WBSS2).
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06479500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Mar 17, 3:32 AM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Mar 17, 3:32 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 332 AM CDT TUE MAR 17 2009 .SHORT TERM...THROUGH THURSDAY SNOWMELT AND ICE JAMS HAVE BEEN MAIN FOCUS OF FORECAST THIS AM. THREAT FOR ADDITIONAL HEAVY RUNOFF IS MUCH REDUCED NOW THAT WE ARE ON THE COOL SIDE OF A COLD FRONT. ADDITIONALLY...AS AN UPPER TROUGH MOVES OVERHEAD...A SERIES OF WEAK SHORTWAVE WILL TRAVERSE THE REGION AND PROVIDE FOR INTERMITTENT CLOUD COVER. WITH LOWER TEMPERATURES IN THE FORECAST...THIS SHOULD CUT DOWN ON THE INTENSITY OF RUNOFF SOMEWHAT. UNFORTUNATELY...DECREASED INSOLATION WILL ALSO RESULT IN LESS THAW AS WELL. AS FOR PRECIPITATION WITH THESE SHORTWAVES...SOUNDINGS SUGGEST LITTLE MORE THAN SPRINKLES FOR THE REGION. TEMPERATURES TODAY ARE HARD TO NAIL DOWN AS CLOUD COVER AND COLD ADVECTION ARE BOTH IMPORTANT FACTORS. H85 TEMPERATURES WILL DIP TO 0 TO +2C...AND DROP ANOTHER 2 TO 4 DECREES C BY TONIGHT. A SURGE OF WARMER AIR ALOFT IS NOT EXPECTED UNTIL LATE IN THE DAY THURSDAY...THUS TEMPERATURES THIS PERIOD WILL BE AT OR SLIGHTLY ABOVE CLIMO. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY WELL THE MODELS AND ENSEMBLES CONTINUE TO AGREE WELL AND BE CONSISTENT WITH THE LONG WAVE PATTERN THROUGH MOST OF THE EXTENDED. THE DISAGREEMENT TOWARDS THE END COMES WITH THE TIMING AND STRENGTH OF THE LARGE UPPER TROUGH TO AFFECT OUR AREA LATE IN THE WEEKEND AND EARLY IN THE WEEK. THE PERIOD BEGINS WITH AN UPPER LEVEL RIDGE AXIS JUST TO THE WEST OF OUR REGION. THIS 50H RIDGE AXIS SLOWLY MOVES ACROSS THE CENTRAL PART OF THE COUNTRY THROUGH SATURDAY NIGHT. A LARGE UPPER TROUGH COMES ONSHORE OUT WEST ON SATURDAY AND PROGRESSES INTO THE CENTRAL PART OF US SUNDAY NIGHT AND MONDAY. THE GFS WAS QUICKER WITH THIS UPPER TROUGH/LOW WHILE THE EC WAS SLOWER AND STRONGER COME EARLY NEXT WEEK. ALREADY HAVE IN CHANCES OF SHOWERS FOR SUNDAY THROUGH MONDAY NIGHT. MAY HAVE TO ADD IN SOME THUNDER WITH GOOD MOISTURE ALONG WITH SOME INSTABILITY WITH IT. OTHERWISE...TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE LONG TERM AS SOUTH WINDS AT THE SURFACE PREVAIL. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO REMAIN AT ALL OF THE TAF SITES TODAY ON THROUGH TONIGHT. SCT-BKN MID AND HIGH LEVEL CLOUDS AOA 12000 FEET WILL TRAVERSE OVER THE AREA THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 17, 3:22 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 322 AM CDT TUE MAR 17 2009 SDZ016-017-033>037-045-048-051-180830- POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>011-015-018>023-180830- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 322 AM CDT TUE MAR 17 2009 /222 AM MDT TUE MAR 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CLOUDS AND COOLER AIR WILL RESULT LESS SNOW MELT THEN WHAT OCCURRED DURING THE WEEKEND AND EARLY THIS WEEK. THERE STILL REMAINS THE POTENTIAL TO SEE MINOR FLOODING OF SMALL STREAMS AND CREEKS DUE TO ADDITIONAL RUN OFF OR ICE JAMS FOR NORTHERN/NORTHEASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:47 PM CDT | River Flood Warning | ABR | Roberts | 4 days |
| Mar 17, 7:29 AM CDT | River Flood Warning | ABR | Dewey | 5 days |
| Mar 17, 9:24 AM CDT | Areal Flood Advisory | ABR | McPherson | 48 hr |
| Mar 17, 10:00 AM CDT | River Flood Warning | ABR | Codington | 11 hr |
Nearby
River Flood Warnings in South Dakota, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.